Islandgirl50

Hello , I was diagnosed with PMRAnd GCA in June 2016 ( aged 64) almost 65!i s immediately put on 65 , then almost immediately dropped to 62.5 mg prednisalone a( equivalent to my weight in kg )also 20 mg of methotrexate , I have been fortunate not to have ant nasty side effects other than moon face and little sleep . I am now down to 8 mg prednisalone. was down to 7 but upped it back to 8 ...... think I may have reached my lowest limit for now .

i live in central Victoria in Australia, married , kids, grand kids, dogs and chooks!

(I am a retired nurse ) I have found this forum very informative and helpful .

Last edited by

11 Replies

oldest ā€¢ newest
  • Hi islandgirl50,

    Wow, that's a quick drop with no problems, lucky you. Must have been the introduction of MTX from the beginning I guess, or maybe you are just one of the lucky ones!

    You are now at the level when your own adrenal glands need to kick back in, so might be wise to stay at 7mg for a few weeks to give them a chance.

    Good luck with future reductions, please keep us informed of your progress - it's nice to hear the good stories. We don't hear enough, but then I guess if you don't have problems you don't need this forum.

  • Hello Dorset lady, all was going so well , but I think I may have reached my limit re decreasing prednisalone. Have had a flare up , so went back up to 8 mg, will stay there for at least a month , maybe two . I have had a very stressful week, having to euthanise my beautiful dog and faithful companion , all takes its toll , and I know emotions do play such a big part of our health , so I will allow myself to grieve , be thankful for all I have, and see how it all settles down.

    I find this forum so very helpful , as I don't know anyone with GCA , and only one other lady in our community with PMR . Doubtless there are others tho . Best wishes to all . Islandgirl50

  • Sorry to hear about your dog - a very stressful period can certainly have a huge impact on how we all feel.

  • Thank you Rimmy, yes it is difficult .

  • Hi again,

    Stress certainly plays its part in the whole saga of GCA, and PMR, for sure beforehand, and it seems to thrive on a top-up as well. Some stress can be anticipated and therefore you can take steps to do something about it, but most comes out of the blue and knocks us for six.

    So sorry to hear about your dog, people who don't have animals don't always realise how much their loss affects us.

  • Hello islandgirl50

    I also live in OZ - the SW of WA and was also diagnosed at 64 years in January (will be 65 in a couple of weeks) but only with PMR . I think it is interesting that those of us who have genes from the Northern European (English/irish/Welsh/Scottish/Scandinavian etc) gene pool are more likely to to acquire PMR/GCA. Why didn't our ancestors bequeath us something 'nicer' !?

    That seems a whopping dose of prednisolone to begin with (I felt a bit berserk on an intial 50mg for only 3 days) but I know they start you on very high doses with GCA cf. just PMR- but it seems you have managed side effects and to taper down very effectively though. There seems to be some debate on here and other forums about the usefulness of methotrexate - as a 'steroid sparing' agent - what were your experiences with it ? I am also a 'Grand' and my partner has recently acquired for herself 7 Pekin bantams after building a chook pen that the Queen would be 'comfy' in.

    Like you I have found this forum very helpful indeed and appreciate the variety of contributions.

    Best wishes

    Rimmy

  • Rimmy , I have had no real side effects from the methotrexate, a little bit of hair thinning. And I am aware that my immune system is compromised. I will however look forward to the day when I can also reduce the methotrexate, but that will be quite a way down the track I think .it sure is a journey to be diagnosed , has been difficult for me to learn restrictions re my activities, as I do get very tired easily . Take care x

  • Hi Rimmy,

    As I've said before - the Vikings have a lot to answer for!

    Take care

  • Snap! I too was diagnosed with GCA at age 64. After a lifetime of no medical issues. I believe the long term use of prednisolone has raised my blood sugar levels and I am now pre-diabetic and have been given statins for high cholesterol for good measure. In less than a year I have gone from no medications to five daily!

  • Hi Islandgirl50,

    I was diagnosed with PMR at 63 (7 years ago). I live in Sutherland Shire (Sydney) and like you, am a retired RN...... but unfortunately unlike you, DO NOT weigh 62.5mg! Ha Ha.... would love to though)

    I have had several flares over the years but was on small maintenance of 1mg Pred for 3 years, just couldn't seem to get off entirely, but my rheumy was 'happy' that I was ok on that dose

    Then.... had Total Knee Replacement July 2016.... discussed the pred 'thing' with the consulting physician etc. to be told would be ok (MY fault.... should have found this forum earlier!)

    Long story short..... didn't received the hydrocortisone and had 3 flares over few weeks whilst having the post op rehab and straight back up to 25mg. The first post op flare was intense, sudden and so fierce that I thought I was on the way out! Initially, my PMR came on over several months, so wasn't 'prepared' for this!

    Have been gradually reducing pred. as per the reducing schedule that was posted her and at present on 12mg, hopeful can continue with the reducing regime

    Was on Methotrexate for 18months and found it to be great (and pred sparing of course) but unfortunately I had too many side effects from it, so was ceased and continued with Pred.

    I had been 'told' by GP that PMR 'goes' after year or so...... usually....... and yet here I am, 7 years later but so happy to have been able to access this forum and get the advice (and reassurance from everyone esp. the posts by PMR Pro and DorsetLady)

    I feel quite good on the 'inside' (lol) and with my hamster face ironing out the wrinkles... even look ok, so apart from the other knee giving me gyp, not too much really to complain about.

    All the best with your 'journey', it's good you found this forum early in your diagnosis as everyone so supportive and full of informative (and accurate) advice.

    Regards, Dee

  • Hi Dee, gosh , good luck with your other knee. Hope all goes well amd if you have to end up having another knee replacement that you won't have such problems again . Yes I agree with you re ironing out the wrinkles...... we do have to keep a sense of humouršŸ˜œ, I just wonder where all this skin will go when I eventually get off the prednisalone....... possibly drooping down and resting on my shoulders? What a dreadful sight I would be , actually , the moon face is gradually going, not too bad, no more wrinkles than I had before! Take care, , you can send some of that rain you had a while ago to Victoria if you like , very dry here, but beautifully warm , tho I know that won't last for long now . Islandgirl50. ( Angeline )

You may also like...